Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 23, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 23, 2016, 9:19 PM PST for Los Angeles County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2016, 9:19 PM PST (05:19 UTC)
- Expired
- Dec 23, 2016, 11:15 PM PST
- In force
- 116 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 62 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WGUS56 KLOX 240519 FFWLOX CAC037-240715- /O.NEW.KLOX.FF.W.0023.161224T0519Z-161224T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service OXNARD CA 919 PM PST FRI DEC 23 2016 The National Weather Service in OXNARD has issued a * Flash Flood Warning for... The Old Burn Area in Western Los Angeles County in southwestern California... * Until 1115 PM PST * At 914 PM PST, Doppler radar indicated heavy rain with rainfall rates exceeding one half inch per hour across the Old Burn Area. Additional heavy rain offshore is expected to move over the bur area. Flash flooding with mud and debris flows is expected to begin shortly. * Some locations that will experience flooding include... The Old Burn Area... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning for a recent burn area means that flooding and debris flows are imminent or occurring. Residents living in or immediately downstream should take immediate precautions to protect life and property. Quickly move away from the burn area only if it is safe to do so, otherwise shelter in place and move to a second story or the highest location in your home to stay out of the path of fast-moving water and debris flows. && LAT...LON 3412 11854 3407 11861 3412 11870 3419 11860 $$ Gomberg/Bruno
2 follow-up statements
407 WGUS76 KLOX 240543 FFSLOX Flash Flood Statement National Weather Service OXNARD CA 943 PM PST FRI DEC 23 2016 CAC037-240715- /O.CON.KLOX.FF.W.0023.000000T0000Z-161224T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Los Angeles CA- 943 PM PST FRI DEC 23 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PST FOR THE OLD BURN AREA IN WESTERN LOS ANGELES COUNTY... At 937 PM PST, Doppler radar continued to indicate heavy rain across the Old Burn Area, with additional heavy rain moving towards the burn area. Automated rain gauges at Monte Nido and Big Rock Mesa have reported peak hourly rainfall rates of 0.71 inches in the past hour. Flash flooding with mud and debris flows can be expected with this heavy rainfall. Some locations that will experience flooding include... The Old Burn Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning for a recent burn area means that flooding and debris flows are imminent or occurring. Residents living in or immediately downstream should take immediate precautions to protect life and property. Quickly move away from the burn area only if it is safe to do so, otherwise shelter in place and move to a second story or the highest location in your home to stay out of the path of fast-moving water and debris flows. && LAT...LON 3412 11854 3407 11861 3412 11870 3419 11860 $$ Gomberg/Bruno
620 WGUS76 KLOX 240715 FFSLOX Flash Flood Statement National Weather Service OXNARD CA 1115 PM PST FRI DEC 23 2016 CAC037-240723- /O.EXP.KLOX.FF.W.0023.000000T0000Z-161224T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Los Angeles CA- 1115 PM PST FRI DEC 23 2016 ...THE FLASH FLOOD WARNING FOR THE OLD BURN AREA IN WESTERN LOS ANGELES COUNTY WILL EXPIRE AT 1115 PM PST... The heavy rain has ended, and flooding is no longer expected to pose a threat. A chance of showers will affect the Old Burn Area overnight. LAT...LON 3412 11854 3407 11861 3412 11870 3419 11860 $$ Gomberg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 8:58 PM PST, 21 minutes earlier.
Area forecast discussion, Dec 23, 8:58 PM PST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
858 PM PST Fri Dec 23 2016
.SYNOPSIS...
A cold low will spread breezy winds with a slight chance of
thunderstorms and precipitation...heavy at times...into Saturday.
The Christmas temperatures will drop to below normal and remain
cool into Tuesday. Then offshore flow will bring a warming trend
starting midweek.
&&
.UPDATE...
Forecast is doing well. Cold front is over SBA county and heavy
rain is falling across the eastern portion of SBA county and most
of VTA county. Rain moved a little slower than forecast and rain
is just now moving into LA county. Rainfall rates between a half
inch and an inch per hour are falling with the heaviest bands of
rain. These rainfall rates would be enough to create debris flows
near the recent burn areas and the flash flood watch for those
areas looks good (the SLO SBA watch was xtnd until 1000 pm)
This storm is producing such good rain due to the influence of a
150kt jet that is moving up the back side of front and very
healthy 1.0 to 1.2 inches of precipitable water. Although no
lightning has been reported yet the powerful jet interaction will
provide enough energy to warrant a slight chc of TSTMs for the
rest of the evening in Ventura County and for most of the night
for L.A. county. The back edge of the storm is just approaching
the NW tip of SLO and is just entering LA county. The front will
exit SLO and SBA counties a little before midnight and then will
be out of LA county just around dawn Saturday.
rainfall amounts of 1 to 3 inches looks good with the highest
amounts on the coastal slopes.
&&
.SHORT TERM...(FRI-MON)
VBG radar indicating the melting level currently around 7500'
which is very close to what the models had indicated for the
beginning of the event. Those levels will drop quickly overnight
and by Saturday morning should be down to around 3000'.
All the models now showing that 95% of the rain from this event
will be finished by sunrise Saturday, with the remaining post-
frontal precip mostly confined to the mountains Saturday and along
the north facing slopes near the Grapevine Saturday night. Should
be a decent snow producer for higher elevations and given the low
snow levels Saturday and Saturday night could make for some
difficult travel conditions, including possible delays and/or
closures over Interstate 5.
Christmas day still looks sunny and dry but cool with high temps
around 60 at lower elevations and 30s/40s in the mountains.
Models continue to struggle with the Monday cutoff low but at this
point both the GFS and ECMWF keep it just far enough west to keep
precip away from land, but not by much. There still could be some
adjustments to this but for now better chance of a dry day. Pretty
decent offshore gradients setting up Monday and a little upper
support but probably still sub-advisory northeast winds most areas
.LONG TERM...(TUE-FRI)
Dry and warmer Tue-Thu with weak to moderate offshore gradients
continuing but with minimal upper support. The combo of offshore
flow and ridging aloft will bump temps up several degrees through
mid week with highs back into the 70s at lower elevations.
The upper low that skirts by us Monday is slated to make a return
visit Friday, but this time quite a bit closer. In fact, both
models have the upper low moving almost right overhead Friday
afternoon with some moisture we could be looking at another chance
of rain, especially southern areas. Going to hold off adding pops
for now but certainly worth watching.
&&
.AVIATION...24/0000Z
At 00z at KLAX there was no marine layer nor an inversion
Low confidence in all TAFs through 16Z. There will be frequent
category changes with both VIS and CIGs. There will be period of
IFR... MVFR and Low VFR conditions. There is a 30 percent chc of
brief LIFR conds.
Good confidence in improving conds after 16Z.
KLAX and KBUR...Low confidence in all TAFs through 16Z. There
will be frequent category changes with both VIS and CIGs. There
will be period of IFR... MVFR and Low VFR conditions. There is a
30 percent chc of brief LIFR conds.
&&
.MARINE...23/900 pm
Good Confidence in SCA winds forecast. There is a 30% chance of
local Gale force gusts behind the front near the Channel Islands
late tonight and Saturday. Rough and choppy short period seas
will develop across the SBA Channel and southern inner waters land
continue through Saturday. There is also a slight chance of tstms
across the waters tonight. Any thunderstorm could produce
dangerous cloud to water lightning, gusty winds, rough seas and
waterspouts.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 3 PM PST Sunday for zones
34-35. (See LAXCFWLOX).
Flash Flood Watch in effect until 10 PM PST this evening for
zones 34>37-39-52. (See LAXFFALOX).
Flash Flood Watch in effect until 6 AM PST Saturday for zones
40-44>46-53-54-59-88-547. (See LAXFFALOX).
Beach Hazards Statement in effect from 4 AM PST Saturday
through Sunday afternoon for zones 40-41. (See LAXCFWLOX).
Winter Weather Advisory in effect until 4 AM PST Sunday for
zone 52. (See LAXWSWLOX).
Winter Storm Warning in effect until 4 AM PST Sunday for
zones 53-54. (See LAXWSWLOX).
High Wind Warning in effect until 10 PM PST this evening for
zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PST Sunday for zone
645. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PST Sunday for
zones 650-655. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PST Sunday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(MON-FRI)
No significant hazards expected.
&&
PUBLIC...MW
AVIATION...Rorke
MARINE...rorke
SYNOPSIS...STU
weather.gov/losangelesIn the hours before
Local storm report, Dec 23, 5:48 PM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
548 PM PST FRI DEC 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST 9 SE ACTON 34.39N 118.08W
12/23/2016 M62 MPH LOS ANGELES CA MESONET
MESONET STATION MILL CREEK /MLCC1/.
0455 PM NON-TSTM WND GST 5 S PALMDALE 34.54N 118.10W
12/23/2016 M58 MPH LOS ANGELES CA MESONET
MESONET STATION LAKE PALMDALE /LPDC1/.
0359 PM NON-TSTM WND GST 14 WSW LANCASTER 34.64N 118.41W
12/23/2016 M56 MPH LOS ANGELES CA MESONET
MESONET STATION GRASS MOUNTAIN /GMTC1/.
0245 PM NON-TSTM WND GST 5 N SANTA BARBARA 34.50N 119.72W
12/23/2016 M54 MPH SANTA BARBARA CA MESONET
MESONET STATION LA CUMBRE PEAK /AS303/.
0256 PM NON-TSTM WND GST 13 W LANCASTER 34.73N 118.39W
12/23/2016 M53 MPH LOS ANGELES CA MESONET
MESONET STATION POPPY PARK /PPPC1/.
0153 PM NON-TSTM WND GST 9 SE ACTON 34.39N 118.08W
12/23/2016 M52 MPH LOS ANGELES CA MESONET
MESONET STATION MILL CREEK /MLCC1/.
0430 PM NON-TSTM WND GST 4 N CHATSWORTH 34.33N 118.60W
12/23/2016 M51 MPH LOS ANGELES CA MESONET
MESONET STATION OAT MOUNTAIN /E3126/.
0453 PM NON-TSTM WND GST 8 NNE MOUNT WILSON 34.33N 118.03W
12/23/2016 M51 MPH LOS ANGELES CA MESONET
MESONET STATION CHILAO /CHOC1/.
0455 PM NON-TSTM WND GST 5 NNE SAN FERNANDO 34.35N 118.42W
12/23/2016 M51 MPH LOS ANGELES CA MESONET
MESONET STATION CAMP NINE /CNIC1/.
&&
NWS LOS ANGELES/OXNARD CA
IRIS SYSTEMLocal storm report, Dec 23, 8:01 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
801 PM PST FRI DEC 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST 9 SE ACTON 34.39N 118.08W
12/23/2016 M62 MPH LOS ANGELES CA MESONET
MESONET STATION MILL CREEK /MLCC1/.
0655 PM NON-TSTM WND GST 5 NNE SAN FERNANDO 34.35N 118.42W
12/23/2016 M69 MPH LOS ANGELES CA MESONET
MESONET STATION CAMP NINE /CNIC1/.
&&
NWS LOS ANGELES/OXNARD CA
IRIS SYSTEMThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:40 PM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Dec 23, 4:42 PM PST | Areal Flood Advisory | LOX | Ventura | 6 hr |
| Dec 23, 7:03 PM PST | Areal Flood Advisory | LOX | Los Angeles | 8 hr |
| Dec 23, 7:39 PM PST | Areal Flood Advisory | LOX | Santa Barbara | 111 min |
| Dec 23, 11:02 PM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Dec 24, 3:52 AM PST | Wind Advisory | LOX | Los Angeles | 16 hr |
| Dec 24, 3:02 PM PST | Frost Advisory | LOX | Los Angeles | 18 hr |
| Dec 24, 3:02 PM PST | Freeze Warning | LOX | 18 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.